Hail, Bowman
- When
- June 15, 6:06 PM MST to 6:10 PM MST
- Where
- Bowman County, 0.48 mi W of Scranton
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 46.150, -103.140
Low topped thunderstorms developed along a surface cold front pushing across west and central North Dakota. One report of large hail was received from Bowman County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Low topped thunderstorms developed along a surface cold front pushing across west and central North Dakota. One report of large hail was received from Bowman County. As the storms pushed farther east, an isolated severe wind gust was recorded at the Bismarck airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 15, 5:12 PM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 712 PM CDT FRI JUN 15 2012 .DISCUSSION...CONVECTION CONTINUES TO FIRE ACROSS NORTHWESTERN AND WESTERN NORTH DAKOTA ALONG A COLD FRONT THIS EVENING. HOWEVER...THIS ACTIVITY HAS REMAINED LOW-TOPPED DUE TO WEAK MID- LEVEL INSTABILITY (THE 700MB-500MB LAPSE RATES ARE AROUND 6 C/KM OR LESS ACROSS THE NORTHERN AND CENTRAL PORTIONS OF THE STATE). AS A RESULT...THUNDERSTORMS NORTH OF I-94 ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS FOR THE MOST PART. HOWEVER...AN ISOLATED SEVERE STORM OR TWO IS NOT OUT OF THE QUESTION. DEEPER CONVECTION ACROSS NORTHWESTERN SOUTH DAKOTA IS BEGINNING TO BUILD NORTHWARD TOWARDS SOUTHWESTERN NORTH DAKOTA ALONG AN AXIS OF ENHANCED SBCAPE. THUNDERSTORMS THAT ENTER THE SOUTHERN PORTIONS OF THE STATE (SOUTH OF I-94) HAVE A HIGHER PROBABILITY OF BECOMING STRONG TO SEVERE DUE TO MORE FAVORABLE THERMODYNAMIC PROFILES THIS EVENING. UPDATED THE FORECAST TO INCREASE POPS ACROSS THE NORTHWEST THIS EVENING BASED ON CURRENT RADAR OBS/TRENDS. ALSO ADJUSTED THE HOURLY SENSIBLE WEATHER GRIDS BASED ON CURRENT OBS/TRENDS. THE UPDATED GRIDDED AND TEXT PRODUCTS WILL BE OUT SHORTLY. && .AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS WESTERN NORTH DAKOTA EARLY THIS EVENING AND INTO CENTRAL NORTH DAKOTA AROUND SUNSET. THUNDERSTORMS SHOULD AFFECT KJMS AFTER MIDNIGHT. THIS ACTIVITY IS PRIMARILY EXPECTED TO GENERATE TEMPO MVFR CONDITIONS OVER WESTERN AND CENTRAL NORTH DAKOTA TERMINAL AERODROMES THIS EVENING. VFR CONDITIONS ARE THEN EXPECTED TO PREVAIL AREAWIDE BY 14Z SATURDAY AND WILL CONTINUE THROUGH THE REMAINDER OF THE TAF PERIOD. WNWLY WINDS COULD GUST AS HIGH AS 25 KNOTS BY SATURDAY AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...UPDATE/AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 213 PM CDT FRI JUN 15 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 213 PM CDT FRI JUN 15 2012 /113 PM MDT FRI JUN 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WESTERN NORTH DAKOTA THROUGH EARLY EVENING...AND SPREAD EASTWARD INTO CENTRAL NORTH DAKOTA LATE THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE STRONG TO SEVERE LATE THIS AFTERNOON AND EVENING...MAINLY ACROSS WESTERN NORTH DAKOTA. HAIL AROUND AN INCH IN DIAMETER AND ISOLATED 60 MPH WIND GUSTS WILL BE THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL BE A THREAT DURING THE OVERNIGHT HOURS...MAINLY SOUTHEAST OF A LINE FROM DICKINSON...TO GARRISON AND RUGBY. THE THREAT FOR WIDESPREAD FLASH FLOODING IS LOW...BUT CANNOT BE RULED OUT OVER SMALL AREAS IMPACTED BY MULTIPLE ROUNDS OF STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA ON SUNDAY. SOME STORMS MAY BE STRONG TO SEVERE...ESPECIALLY ACROSS THE CENTRAL. THE ACTIVE WEATHER PATTERN CONTINUES WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE AREA MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT...MAINLY OVER PARTS OF WESTERN NORTH DAKOTA. SPOTTER ACTIVATION MAY BE NEEDED AGAIN SUNDAY OVER CENTRAL AND EASTERN NORTH DAKOTA. KINNEY/AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 450 PM CDT FRI JUN 15 2012 NDZ001-009-152245- DIVIDE-WILLIAMS- 450 PM CDT FRI JUN 15 2012 ...STRONG STORMS DEVELOPING IN WILLIAMS COUNTY... AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL WILLIAMS COUNTY...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CORINTH BY 510 PM CDT... WILDROSE BY 515 PM CDT... THIS STORM COULD STRENGTHEN. BE PREPARED FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 622 PM CDT FRI JUN 15 2012 NDZ017-018-031>033-160015- BILLINGS-DUNN-GOLDEN VALLEY-MCKENZIE-STARK- 522 PM MDT FRI JUN 15 2012 ...SPECIAL WEATHER STATEMENT... AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME SOUTH CENTRAL MCKENZIE COUNTY...WEST CENTRAL GOLDEN VALLEY COUNTY...MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS AROUND 50 MPH...AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... SENTINEL BUTTE BY 530 PM MDT... GRASSY BUTTE BY 535 PM MDT... FAIRFIELD BY 545 PM MDT... MEDORA BY 555 PM MDT... OAKDALE AND SOUTH FAIRFIELD BY 605 PM MDT... KILLDEER BY 615 PM MDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 802 PM CDT FRI JUN 15 2012 NDZ040-041-043-044-160200- ADAMS-BOWMAN-HETTINGER-SLOPE- 702 PM MDT FRI JUN 15 2012 ...SPECIAL WEATHER STATEMENT... AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL BOWMAN COUNTY...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... REEDER... HAVELOCK... REGENT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
The Bismarck radar (KBIS), 195 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381047, 381049.